Thiamine-responsive lactic acidosis, encephalopathy, and shock

Alina A. Witkowski, Ashok P. Sarnaik, Sabrina M. Heidemann, Esteban Abella

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Objective: To report a case of severe lactic acidosis, encephalopathy, and hypotension in a patient receiving total parenteral nutrition without multivitamin supplementation and the dramatic response to intravenous administration of thiamine. Case Summary: A 15-year-old African-American girl undergoing treatment for chronic myelogenous leukemia with allogenic bone marrow transplantation and requiring total parenteral nutrition was admitted to our intensive care unit for management of life-threatening lactic acidosis, encephalopathy, and hemodynamic instability. Because of the manufacturing shortage of parenteral multivitamin preparations, oral multivitamins were prescribed; however, the patient was unable to swallow the oral multivitamins because of oral mucositis. Intravenous administration of thiamine promptly reversed the profound metabolic, neurologic, and hemodynamic abnormalities. Discussion: Carbohydrate loading associated with inadequate thiamine intake may result in potentially lethal metabolic, neurologic, and hemodynamic alterations. Prompt intravenous administration of thiamine can rapidly reverse metabolic acidosis, encephalopathy, and shock in such situations. Conclusions: Adequate administration of multivitamins must be ensured in all patients receiving total parenteral nutrition.

Original languageEnglish
Pages (from-to)240-242
Number of pages3
JournalJournal of Pharmacy Technology
Volume14
Issue number6
DOIs
StatePublished - 1998

Fingerprint

Dive into the research topics of 'Thiamine-responsive lactic acidosis, encephalopathy, and shock'. Together they form a unique fingerprint.

Cite this